Ranson criteria

Gastroenterology and hepatology

Also known as: Ranson-Kriterien · Ranson kriterleri · Ranson criteria (acute pancreatitis)

What it is for

Eleven criteria assessed at admission and during the first 48 hours to grade the severity of acute pancreatitis; each criterion met gives 1 point.

Classification

CategoryDescription
At admissionage over 55 years; white cell count above 16,000/mm³; blood glucose above 200 mg/dL (11.1 mmol/L); lactate dehydrogenase (LDH) above 350 IU/L; aspartate aminotransferase (AST) above 250 IU/L
Within 48 hourshaematocrit fall of more than 10 percentage points; blood urea nitrogen (BUN) rise of more than 5 mg/dL; serum calcium below 8 mg/dL (2.0 mmol/L); arterial PaO2 below 60 mm Hg; base deficit above 4 mEq/L; estimated fluid sequestration above 6 L
Interpretation3 or more criteria indicate severe acute pancreatitis
Limitthe full score is available only after 48 hours.

Source

Prognostic signs and the role of operative management in acute pancreatitis

Surg Gynecol Obstet 1974;139:69–81 (Ranson JH et al.)

PMID: 4834279

Edition
Ranson 1974 (criteria for non-gallstone pancreatitis); a separate set for gallstone pancreatitis exists
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications